Texas, 2009

Hail in Texas, October 8, 2009

October 8, 2009 · NWS OUN · 3 events in 3 counties and zones

A potent upper-level trough moved through the southern plains, bringing with it very heavy rainfall and severe weather. Ahead of the storm system, warm and extremely moist air was in place, setting the stage for very heavy rainfall to occur over a large area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A potent upper-level trough moved through the southern plains, bringing with it very heavy rainfall and severe weather. Ahead of the storm system, warm and extremely moist air was in place, setting the stage for very heavy rainfall to occur over a large area. The storm system also caused some severe weather, with some areas reporting up to golf ball-size hail. A cold front moved southeast during the late afternoon and early evening hours, ushering in much cooler temperatures and ending the precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 8, 2:05 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 8, 2:05 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU OCT 8 2009

.DISCUSSION...
POTENT STORM SYSTEM TO WORK ITS WAY ACROSS THE AREA OVERNIGHT. HAVE
ALREADY SEEN SOME AREAS OF HEAVY RAIN TODAY ACROSS NORTHERN AND
PORTIONS OF WESTERN OKLAHOMA. THIS AREA WILL SHIFT EAST AND
SOUTHEAST TONIGHT AS THE UPPER WAVE MOVES OUT INTO THE PLAINS AND A
COLD FRONT PUSHES SOUTH ACROSS THE AREA. WILL CONTINUE TO FLASH
FLOOD WATCH THROUGH FIRST PART OF THE NIGHT ACROSS THE NORTH AND THROUGH
12Z FRIDAY MORNING IN CENTRAL AND SOUTHEAST.

OTHERWISE FOR TONIGHT THERE WILL ALSO BE A RISK OF SEVERE WEATHER TO
GO ALONG WITH THE HEAVY RAIN...MAINLY SOUTH AND EAST OF THE
ADVANCING COLD FRONT. THIS THREAT SHOULD END AROUND MIDNIGHT AS THE
COLD FRONT CLEARS THE AREA.

PRECIP WILL BE SHUTTING OFF EARLY IN THE DAY ON FRIDAY WITH COOLER
TEMPERATURES AND CLEARING SKIES. MODELS THEN BRING A REINFORCING
SHOT OF COLDER AIR INTO THE SOUTHERN PLAINS ON SATURDAY. WE WILL
LIKELY SEE FALLING TEMPERATURES SATURDAY AFTN ACROSS THE NORTH WITH
DEVELOPING LOW CLOUDS AND POSSIBLY DRIZZLE LATE SAT AFTN AND
EVENING. AS THE SURFACE HIGH SETTLES SOUTH THROUGH THE PLAINS
SATURDAY NIGHT LOCATIONS ACROSS WESTERN AND NORTHWESTERN OKLAHOMA
WILL FALL TO NEAR THE FREEZING MARK AND WILL NEED TO LOOK AT THE
POSSIBILITY OF FROST/FREEZE WATCH/WARNING FOR PARTS OF THE STATE.
LAYER OF CLOUDS MAY BE KEEP TEMPS FROM GOING EVEN COLDER.

TEMPERATURES WILL LIKELY STRUGGLE TO WARM ON SUNDAY AS LOW CLOUDS
MAINTAIN A HOLD AND PATCHY DRIZZLE CONTINUES AS WELL. A SLIGHT WARM UP
MAY OCCUR ON MONDAY BEFORE ANOTHER MORE BACKDOOR COLD FRONT MOVES
THROUGH MONDAY NIGHT INTO TUESDAY. SATURATED LOW LEVEL WILL CONT TO
MAINTAIN THE POSSIBILITY OF PATCHY LIGHT RAIN AND DRIZZLE. SOME
ELEVATED THUNDER POSSIBILITIES AS WAA KICKS IN AS SFC HIGH SHIFTS
EAST. ANOTHER STRONGER STORM SYSTEM THEN APPROACHES THE SOUTHERN
PLAINS BY LATE NEXT WEEK WITH ANOTHER CHANCE OF RAIN/THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  60  43  59 /  90  20   0  10
HOBART OK         46  62  44  62 /  70  10   0  10
WICHITA FALLS TX  49  62  47  64 /  90  20   0  10
GAGE OK           38  62  39  55 /  50  10   0  20
PONCA CITY OK     41  58  42  60 /  90  10   0  10
DURANT OK         52  59  47  65 / 100  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR OKZ005>008-011>013-
     018>020.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OKZ025-026-028>032-
     039>043-045>048-050>052.

TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR TXZ090.

&&

06/30
Hazardous weather outlook, Oct 8, 10:57 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU OCT 8 2009

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
IN WESTERN NORTH TEXAS...THE SLIGHT RISK COVERS THE AREA EAST OF A
LINE FROM KNOX CITY TO VERNON. IN OKLAHOMA...THE SLIGHT RISK COVERS
THE AREA EAST OF A LINE FROM ALTUS TO WATONGA...AND SOUTH OF A LINE
FROM WATONGA TO PERRY. WITHIN THIS AREA...THE RISK WILL BE GREATEST
TO THE SOUTHEAST OF A LINE FROM ARCHER CITY TEXAS TO DUNCAN...
PURCELL...AND SHAWNEE OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 1 AM.

IMPACTS...
DAMAGING WIND GUSTS OF 60 TO 70 MPH.

SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
MUCH OF THE HAIL WILL BE AROUND ONE INCH IN DIAMETER...BUT
SUPERCELLS MAY PRODUCE HAIL UP TO TWO INCHES IN DIAMETER IN THE AREA
OF GREATEST RISK.

TORNADOES ARE POSSIBLE...ESPECIALLY IN THE AREA OF GREATEST RISK
OVER SOUTHERN OKLAHOMA AND PART OF WESTERN NORTH TEXAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM UNTIL
MIDNIGHT.

DISCUSSION...
A VARIETY OF SEVERE WEATHER THREATS WILL UNFOLD TODAY...AS A COLD
FRONT AND STRONG UPPER LEVEL WINDS ENCOUNTER TROPICAL MOISTURE
MOVING UP INTO OKLAHOMA AND NORTH TEXAS. THUNDERSTORMS WILL BE
CONCENTRATED OVER NORTHERN AND WESTERN OKLAHOMA EARLY IN THE
AFTERNOON. INSTABILITY WILL BE SUFFICIENT FOR A THREAT OF LARGE HAIL
UP TO QUARTER SIZE. BY MID AFTERNOON...THE EMPHASIS WILL BEGIN TO
SHIFT SOUTHWARD ALONG THE ADVANCING COLD FRONT...AS IT MOVES INTO
SOUTHWEST AND CENTRAL OKLAHOMA...AND FAR WESTERN NORTH TEXAS.
THUNDERSTORMS WILL BECOME BASED CLOSER TO THE SURFACE...RELEASING
GREATER INSTABILITY...AND RESULTING IN AN INCREASED POTENTIAL FOR
SEVERE WEATHER. SEVERAL STORM MODES ARE EXPECTED...INCLUDING SOME
SUPERCELLS AND BOW ECHOES...CARRYING THREATS OF LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...DEWPOINTS IN THE 60S AND LOW 70S WILL
KEEP CLOUD BASES NEAR THE GROUND...RESULTING IN A POSSIBILITY OF
TORNADOES.

FROM LATE AFTERNOON INTO THE EVENING...THE RISK OF PARTICULARLY
DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES...WILL INCREASE
OVER SOUTHERN OKLAHOMA AND ADJACENT PORTIONS OF WESTERN NORTH TEXAS.
THE GREATEST THREAT WILL OCCUR WITH ANY STORMS FORMING AHEAD OF THE
COLD FRONT. AT ANY GIVEN LOCATION...THE SEVERE WEATHER RISK WILL END
SHORTLY AFTER THE COLD FRONT PASSES. THE FRONT IS EXPECTED TO EXIT
SOUTHEAST OKLAHOMA BY 1 AM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY OCT 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL END ON FRIDAY OVER SOUTHEASTERN OKLAHOMA.
THUNDERSTORM CHANCES WILL RETURN TO NORTHERN OKLAHOMA SUNDAY NIGHT
AND WILL CONTINUE INTO MIDWEEK FOR MUCH OF THE AREA.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY COLD AIR WILL MOVE INTO THE AREA OVER THE WEEKEND.
FROST OR LIGHT FREEZE CONDITIONS MAY OCCUR SUNDAY MORNING... MOST
LIKELY OVER NORTHERN OKLAHOMA.

BURKE/24

In the hours before

Special weather statement, Oct 8, 1:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT THU OCT 8 2009

OKZ042-043-047-082030-
COAL OK-JOHNSTON OK-PONTOTOC OK-
251 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...JOHNSTON AND PONTOTOC
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF MILL CREEK AT 250
PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL APPROACH
PONTOTOC AND TUPELO THROUGH 330 PM.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3431 9687 3449 9686 3452 9684 3452 9682
      3453 9682 3478 9656 3447 9633

BURKE
Special weather statement, Oct 8, 1:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT THU OCT 8 2009

OKZ023-082015-
CADDO OK-
257 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF FORT COBB AT 257 PM
CDT...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

CJS

LAT...LON 3539 9834 3529 9809 3499 9848 3513 9859
Special weather statement, Oct 8, 2:25 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT THU OCT 8 2009

OKZ023-024-027-082045-
CANADIAN OK-CADDO OK-GRADY OK-
325 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN CADDO... SOUTHERN
CANADIAN AND NORTHERN GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF COGAR AT 324
PM CDT...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3563 9772 3532 9768 3519 9821 3539 9827

CJS
Special weather statement, Oct 8, 2:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT THU OCT 8 2009

TXZ084-087-082100-
FOARD TX-KNOX TX-
331 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 330 PM CDT...A LARGE SEVERE THUNDERSTORM WAS LOCATED 28 MILES
WEST OF TRUSCOTT...OR ABOUT 15 MILES WEST OF THE KNOX COUNTY LINE.
MOVEMENT WAS NORTHEAST AT 35 MPH. IF THE STORM REMAINS
SEVERE...PEOPLE IN FOARD AND NORTHERN KNOX COUNTIES CAN EXPECT THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL...AFTER 345 PM.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3410 10006 3415 9991 3354 9973 3354 10000
      3383 10001 3385 10007

BURKE
Special weather statement, Oct 8, 2:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT THU OCT 8 2009

OKZ032-043-082130-
COAL OK-HUGHES OK-
337 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND HUGHES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF TUPELO AT 337
PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL AFFECT RURAL
AREAS NORTH OF CENTRAHOMA...AND SOUTH OF GERTY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3453 9650 3469 9649 3469 9641 3476 9640
      3491 9609 3467 9609

BURKE
Special weather statement, Oct 8, 3:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU OCT 8 2009

OKZ027-082130-
GRADY OK-
406 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF NINNEKAH AT
406 PM CDT...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3522 9769 3496 9768 3485 9803 3494 9807

CJS

The radar

The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Foard

When
October 8, 3:10 PM CST to 3:12 PM CST
Where
Foard County, 14.57 mi SW of Crowell
Measured
1.75 in hail
Reported by
Public
Coordinates
33.840, -99.910

Hail, Hardeman

When
October 8, 3:45 PM CST to 3:46 PM CST
Where
Hardeman County, Goodlett
Measured
0.75 in hail
Reported by
Public
Coordinates
34.340, -99.880

Hail, Wilbarger

When
October 8, 4:13 PM CST to 4:15 PM CST
Where
Wilbarger County, Vernon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.150, -99.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200696, 200697, 200698.